The Effects of Lorazepam on Tinnitus[imwb_socialbuzz] By John On January 21, 2009 Under Meniere's Disease, Ringing In Ears, Tinnitus Relief
Tinnitus is a medical ailment that is characterized by hearing an abnormal sound or noise in the ear. This condition affects an estimated 35 million Americans, with around six percent of the population experiencing severe bouts of ringing in the ears. The disorder may at times come and go, or may be continuous and truly distressing. The sound that patients may hear may range from a low roar to a sharp, high-pitched ring. It can also be heard in both ears, or only in one ear in some cases. Some medications have been noted to effective in treating or alleviating the symptoms, however some drugs have been found to trigger the onset of symptoms, with some researchers discovering and noting the effects of Lorazepam on tinnitus.
Health experts stress that majority of the tinnitus cases today evolve from some form of damage to the inner ear, more specifically on the cochlea, or the snail-like part on the inner ear. It may also be caused by damage to the ear’s nerves, ear infection, excessive ear wax, Meniere’s disease, blood vessel disorders and other illnesses that may lead to the constant ringing ears. Frequent and prolonged exposure to noises of 90 decibels or higher can also lead to major hearing loss and tinnitus. A person’s advancing age can also lead to further ear damage and tinnitus. Some medications are also known to have a contributory factor in the onset of tinnitus, like non-steroidal anti-inflammatory medications (NSAID’s), aspirin and other salicylates, diuretics, quinine and related drugs, chemotherapy medications, and some antidepressants.
Lorazepam is a short to medium-acting benzodiazepine sedative, which has been generally prescribed for treating anxiety symptoms. This drug is known to offer sedative, hypnotic, amnesic, anti-convulsant and muscle relaxant qualities. It is also utilized for treating epilepsy, irritable bowel syndrome, nausea, insomnia and vomiting from cancer treatment, as well as to effectively control the upheaval caused by alcohol withdrawal. However, an independent study has confirmed that the effects of Lorazepam on tinnitus have been quite significant, and were noted to increase the ringing or buzzing symptoms when taken in high doses.
According to health experts, Lorazepam is commonly prescribed for short courses of treatment, which last from a few days to four weeks, with the dosage reduced in the succeeding weeks, to help reduce the risk of becoming dependent on the drug, and from suffering the unpleasant effects when you stop taking it. There have been documented reports of patients experiencing numbness or tingling in the arms or legs, tinnitus, hallucinations, vomiting, convulsions as well as increased sensitivity to light, sound and touch, after they stopped taking the drug.
The effects of Lorazepam on tinnitus have been found to be quite unpleasant, and patients suffering from ringing in the ears are advised to consult with their physician first before taking this kind of medication. Patients should quickly inform their doctor or pharmacist if they have experienced any of the annoying side effects. The other serious side effects of taking Lorazepam also include blood or liver function changes, as well as low blood pressure.